It is currently 10 Dec 2018 17:12

All times are UTC + 5:30 hours [ DST ]




Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: 03 Nov 2016 01:23 
Offline
User avatar

Joined: 26 Feb 2013 10:59
Posts: 618
A 43 year old woman is suing a Consultant Neurophysiologist for a severely brain damaged daughter who was born 6 years ago. Flynn Sarler was being treated by Dr Smith at a private clinic in UK for Epilepsy. Mrs Sarler had suffered from epilepsy from the age of 15. She was being treated by Dr Smith with Epilium (Sodium Valproate) from 1994 to 2006.

Mrs Sarler continued with the drug as she was told that there was "no realistic alternative". She was seen again in 2009 when she was already 6 weeks pregnant. At that time it is claimed, that there was minimal information about foetal development risks linked to epilepsy medication and hence the drug was continued. When the baby was two she was diagnosed with "Foetal Valproate Syndrome". It was explained to Mrs Sarler at that time that the child was neurologically affected and would need extensive care through out her life. The doctor is now being sued for multimillion pound damages as she failed to warn Mrs Sarler the possible neurological effects of her medication. The hearing continues.

(I have posted an article about Sodium Valproate Syndrome in the Forum under Paediatrics)


Top
 Profile Send private message  
 
PostPosted: 27 Nov 2016 14:24 
Offline
User avatar

Joined: 21 Jul 2013 13:13
Posts: 167
Hi Badri
Sorry for a long holiday. Not intentional. There was some continuous problem with my net connection here. After repeated calls it seems to have been set aright. Let us hope it won’t go out again.
The outcome of the law suit which you have mentioned depends upon the facts put before the judges. The fact of the matter is that any antiepileptic drug for that matter can cause brain damage in the growing foetus. The newer antiepileptic drugs such as lamotrigine, gabapentin, oxcarbamazepine topiramate, pregabalin and levetiracetam are said to be safe in this situation. But I think we need more time to evaluate the safely aspect of these new drugs.
Another aspect to be noted is that seizure per se can cause fetal abnormalities. Partial seizures don’t usually cause much problems. But during a tonic-clonic seizure, there is a temporary interruption of breathing; although this interruption rarely affects the mother, it can lead to oxygen deprivation in the baby. Additionally the baby’s heart rate can slow for as long as 30 minutes after a tonic-clonic seizure. This extreme bradycardia can affect the growing brain very much. So the issue in this case may raise the question whether egg comes first or chicken comes first. I don’t think there is any way to find out in advance which AED is going to be safe in the each case of pregnancy with seizure. One more point I want to make here is just like antiarrhythmic drugs are also proarrhythmic in nature, anticonvulsant medications tend to work differently during pregnancy and become proconvulsants. It is advised to change the medicine when a seizure patient becomes pregnant.
Anticonvulsant medications can interfere with the folic acid levels in the body, and low levels of folic acid can lead to neural tube defects. Studies have shown that taking folic acid during the first three months of pregnancy decreases the risk of spinal bifida.
Curiously folic acid, as it can interact with some anticonvulsant medications, make them less effective and increase chances of having a seizure.
The latter points I have given are not directly related the case in question, I just enumerated them because they may be of some help for practicing doctors to keep in mind.

UA Mohammed


Top
 Profile Send private message  
 
PostPosted: 01 Dec 2016 01:02 
Offline
User avatar

Joined: 26 Feb 2013 10:59
Posts: 618
Mohammed,

Thank you for your very valid and important input. As more and more information becomes easily available through the internet, patients are checking for all possible reasons why they have suffered a mishap and look for a person to blame. We cant blame them entirely but at the same time doctors' lives are getting more difficult. They have to constantly keep reading and updating their knowledge of medicine. It is now important to warn a patient of all possible complications of a drug that you prescribe or procedure you want to perform.

You cannot now get away from Continued Medical Education if you want to stay in practice.


Top
 Profile Send private message  
 
PostPosted: 01 Dec 2016 14:07 
Offline
User avatar

Joined: 21 Jul 2013 13:13
Posts: 167
Hi Badri

That is correct. Educated patients, more so keralites are difficult to manage. If you intend to continue practice, you have to have regular updating yourself. Years ago I remember Dr BM Hegde, the doyen of medical profession, used to give a separate piece of paper along with his prescription indicating the possible side effects of each of the drugs he had prescribed. On my part whenever I give nitrates and antihypertensive I warn them to be on the look out for possible first dose effects of these drugs such as headache and giddiness. This is because in earlier days I have burnt my fingers when patients developed severe hypotension after nitrates and antihypertensives.
This is more so when in acute hypotensive crisis and acute coronary syndrome situations. I used to tell my juniors not to give sublingual doses for acute hypertension. It is better to give intravenous dose in ICU where you have a control over the administration medicine. My printed prescription gives a warning to the patients about the possibility of side effects of the medicines prescribed and to report to me as and when they experience any adverse effects.

UA Mohammed


Top
 Profile Send private message  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC + 5:30 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Jump to:  
cron